Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 45, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 2023, 6:36 PM CDT for Seward County, Stevens County, Kansas. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2023, 6:36 PM CDT (23:36 UTC)
- Expired
- May 22, 2023, 7:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 6:46 PM CDT | HAIL 1 | 2 Nw Liberal, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
781
WUUS53 KDDC 222336
SVRDDC
KSC175-189-230015-
/O.NEW.KDDC.SV.W.0045.230522T2336Z-230523T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
636 PM CDT Mon May 22 2023
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southwestern Seward County in southwestern Kansas...
Southeastern Stevens County in southwestern Kansas...
* Until 715 PM CDT.
* At 636 PM CDT, a severe thunderstorm was located near Liberal,
moving southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10127 3703 10133 3718 10097 3700 10070
TIME...MOT...LOC 2336Z 320DEG 12KT 3710 10101
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA2 follow-up statements
542
WWUS53 KDDC 222353
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT Mon May 22 2023
KSC175-189-230015-
/O.CON.KDDC.SV.W.0045.000000T0000Z-230523T0015Z/
Seward KS-Stevens KS-
653 PM CDT Mon May 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 653 PM CDT, a severe thunderstorm was located near Liberal, moving
southeast at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10127 3713 10092 3700 10070
TIME...MOT...LOC 2353Z 320DEG 12KT 3706 10096
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKA349
WWUS53 KDDC 230007
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
707 PM CDT Mon May 22 2023
KSC175-189-230015-
/O.CON.KDDC.SV.W.0045.000000T0000Z-230523T0015Z/
Seward KS-Stevens KS-
707 PM CDT Mon May 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTHWESTERN SEWARD AND SOUTHEASTERN STEVENS COUNTIES...
At 707 PM CDT, a severe thunderstorm was located very near Liberal,
moving southeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Liberal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10115 3705 10113 3713 10092 3700 10070
TIME...MOT...LOC 0007Z 320DEG 12KT 3702 10092
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:51 PM CDT, 45 minutes earlier.
Area forecast discussion, May 22, 5:51 PM CDT, 45 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 551 PM CDT Mon May 22 2023 ...Updated Aviation... .SHORT TERM...(This evening through Tuesday night) Issued at 103 PM CDT Mon May 22 2023 WV imagery and visible satellite indicate a weak upper level low shifting slowly east through southwest Kansas. Near the surface, a lee side trough of low pressure extends south from extreme southeastern Colorado into the western Texas Panhandle. Scattered showers/thunderstorms are forecast this evening into early Tuesday as a weak upper low continues to edge eastward into central Kansas, interacting with a surface trough axis in extreme southwest Kansas. Near the surface, prevailing southeasterly upsloping will reinforce a pool of increased moisture across the area with surface dewpoints in the mid/upper 50s(F) to the lower 60s(F), resulting in sufficient instability with highest MLCAPE values upward of 1000 to 1500 J/kg in areas farther south near and along the Oklahoma border. Steepening mid-level lapse rates through late afternoon in conjunction with stronger H5 vort maxima cycling through the upper low, will set the stage for scattered thunderstorm development in an axis of increased forcing associated with a surface trough edging east through the panhandles of OK/TX. Severe potential will be fairly limited due to less than robust deep layer shear, however, a weak steering flow aloft combined with higher PW values upward of 1 to 1.25 inches will increase the potential for localized heavier rainfall, particularly in areas generally near and along the Oklahoma border east of US Highway 83. Fairly seasonal temperatures are expected tonight with prevailing southeasterlies supporting surface dewpoints holding in the lower/mid 50s(F). Look for lows ranging from the mid/upper 50s(F) for much of the area with the lower 60s(F) possible in south central Kansas. With some partial clearing Tuesday, expect afternoon highs generally up into the lower/mid 70s(F). .LONG TERM...(Wednesday through Monday) Issued at 252 PM CDT Mon May 22 2023 More appreciable rainfall chances return to portions of western Kansas later in the week as an upper level trough of low pressure dips southeast through the far western Intermountain West, setting up in increasingly difluent southwest flow aloft across the Western High Plains. A prevailing southeasterly upslope flow will help supply ample widespread moisture across all of western Kansas ahead of the arrival of the first in a series of H5 vort maxima medium range ensembles project to kick out of the Southern Rockies late Wednesday. With steepening low/mid level lapse rates combined with more than ample instability, thunderstorm development is likely across the high plains of eastern Colorado late Wednesday afternoon with storms then spreading eastward into western Kansas Wednesday night as indicated by increasing GFS/ECMWF ensemble probabilities of QPF greater than a tenth of an inch. Similar conditions are expected again Thursday and Friday due to the slow approach of the aforementioned upper level system. Fairly seasonal temperatures are expected early in the period with little change to the general air mass across the Western High Plains. Should see afternoon highs mainly up into the 70s(F) Wednesday with similar temperatures forecast each day through the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 549 PM CDT Mon May 22 2023 An upper level storm system will provide the chance of showers and storms around LBL, GCK, and DDC from 00Z-09Z with the specific timing and TEMPOs in the TAF for the terminals. Cloud ceilings will also fall during the overnight to generally MVFR flight categories for all terminals after 03Z and IFR flight categories could be possible for LBL and GCK between 09-13Z. Cloud ceilings should rise back to VFR flight category for all terminals by 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 73 56 76 / 70 30 30 20 GCK 54 72 55 74 / 50 30 30 20 EHA 55 75 55 74 / 30 30 30 30 LBL 55 74 56 75 / 60 30 40 20 HYS 55 75 54 81 / 40 30 30 30 P28 58 74 58 80 / 60 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...Tatro
Hazardous weather outlook, May 22, 4:01 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 401 AM CDT Mon May 22 2023 KSZ030-031-043>046-061>066-074>081-084>090-230915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 401 AM CDT Mon May 22 2023 /301 AM MDT Mon May 22 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Isolated flash flooding is possible late this afternoon and evening across the southeast half of the area. Additionally, a severe storm with potential for quarter size hail and damaging wind, or brief tornado is possible from around Elkhart to Meade lake, between around 4 and 7 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The extended period will bring opportunities daily, especially late day and evening for further thunderstorms and potential for heavy rainfall episodes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon. MR
In the hours before
Special weather statement, May 22, 4:31 PM CDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
431 PM CDT Mon May 22 2023
KSZ074-075-084-085-222200-
Stanton KS-Stevens KS-Grant KS-Morton KS-
431 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant, northwestern Stevens and southeastern Stanton
Counties through 500 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving southeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant, northwestern Stevens and southeastern
Stanton Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3744 10180 3758 10147 3738 10118 3715 10167
TIME...MOT...LOC 2131Z 330DEG 10KT 3748 10153
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, May 22, 4:54 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Dodge City KS
454 PM CDT Mon May 22 2023
KSZ074-084-222230-
Stanton KS-Morton KS-
454 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northwestern Morton
and southwestern Stanton Counties through 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3760 10204 3764 10197 3749 10178 3735 10204
TIME...MOT...LOC 2153Z 326DEG 5KT 3754 10202
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, May 22, 4:57 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
457 PM CDT Mon May 22 2023
KSZ075-084-085-222230-
Stevens KS-Grant KS-Morton KS-
457 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of northeastern Morton,
southwestern Grant and northwestern Stevens Counties through 530 PM
CDT...
At 457 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richfield, moving southeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Morton, southwestern Grant and northwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3729 10178 3739 10157 3739 10153 3741 10152
3746 10143 3730 10120 3708 10166
TIME...MOT...LOC 2157Z 326DEG 5KT 3730 10164
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, May 22, 5:27 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
527 PM CDT Mon May 22 2023
KSZ084-085-222315-
Stevens KS-Morton KS-
527 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of east central Morton
and southern Stevens Counties through 615 PM CDT...
At 527 PM CDT, Doppler radar was tracking a strong thunderstorm near
Feterita, moving southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Feterita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3722 10165 3731 10152 3716 10107 3700 10133
3699 10153
TIME...MOT...LOC 2227Z 322DEG 14KT 3720 10156
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial weather statement, May 22, 6:14 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
614 PM CDT Mon May 22 2023
KSZ085-086-222345-
Seward KS-Stevens KS-
614 PM CDT Mon May 22 2023
...A strong thunderstorm will impact portions of southwestern Seward
and southern Stevens Counties through 645 PM CDT...
At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hugoton, moving southeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Seward
and southern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10144 3703 10151 3723 10124 3701 10094
3700 10096
TIME...MOT...LOC 2314Z 315DEG 14KT 3712 10126
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, May 22, 6:36 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
636 PM CDT MON MAY 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL 5 SSE FETERITA 37.09N 101.46W
05/22/2023 M1.50 INCH STEVENS KS TRAINED SPOTTER
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 7:20 PM CDT | Special Weather Statement | DDC | Finney | 25 min |
| May 21, 7:51 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 21, 8:49 PM CDT | Flash Flood Warning | DDC | Morton | 3 hr |
| May 21, 9:09 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 51 min |
| May 21, 9:23 PM CDT | Flash Flood Warning | DDC | Kearny | 3 hr |
| May 22, 4:31 PM CDT | Special Weather Statement | DDC | Stevens | 29 min |
| May 22, 4:54 PM CDT | Special Weather Statement | DDC | Stanton | 36 min |
| May 22, 4:57 PM CDT | Special Weather Statement | DDC | Stevens | 33 min |
| May 22, 5:27 PM CDT | Special Weather Statement | DDC | Stevens | 48 min |
| May 22, 5:35 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 40 min |
| May 22, 6:03 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 42 min |
| May 22, 6:14 PM CDT | Special Weather Statement | DDC | Stevens | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.